TWO sisters nearly died within days of each other after using “super plus” tampons, their mum has revealed.
Devine Johnson, 21, spent a week in intensive care after developing deadly sepsis from toxic shock on May 26, 2023.
Just 30 days later, her sister Jaya, 17, developed the same infection after using a hygiene product from the same box, her mum Javon, 46, from Elkart, Indiana, said.
“We honestly thought we were going to lose them,” she added.
“They were both in really bad shape. It was a touchy situation because their organs were inflamed and at risk of shutting down.
“We were watching the monitors constantly. My husband and I just stood there in shock.
“We couldn’t believe this had actually happened to us again. What are the odds?
“We just got one kid out of the ICU, who is still recovering, and now we’ve got another kid who was about to start this process again, but she looked worse.
“It was touch and go the first time and now we’re doing it again.
“My husband and I are grateful because both of them survived it.”
Sepsis is a reaction to an infection that affects 245,000 people in the UK every year.
It is caused by the body’s immune system going into overdrive, attacking its own internal organs and sometimes leading to deadly septic shock.
Toxic shock syndrome is a rare infection that can happen when using a tampon or menstrual cup.
Symptoms come on quickly and include a high temperature, muscle aches, raised skin rash that feels like sandpaper and flu-like symptoms.
Devine had just finished her period when she developed symptoms similar to a cold, before ending up in the emergency room two days later after she became unable to walk without help.
After blood tests revealed Devine had septic shock, she was treated in an intensive care unit before being told by the family doctor at a follow-up appointment that the infection was caused by a tampon.
A month later, Jaya fell in on a family holiday to Florida to celebrate Independence Day — but the family assumed Jaya just had heatstroke.
After she deteriorated, Jaya was sent home from the ER with ibuprofen for a viral infection, but she soon required an ambulance to take her back to hospital after she passed out.
It was a deja vu moment when we got the same diagnosis for Jaya just 30 days later
Javon says Jaya was on her period and had recently used a tampon for the first time – from the same box as Devine had done a month before.
Javon said: “It was a deja vu moment when we got the same diagnosis for Jaya just 30 days later.
“We couldn’t enjoy our holiday. My husband and I were at the hospital around the clock. We could not leave her.
“They diagnosed Jaya while she was in the hospital because she was on her cycle but she did not have a tampon in.
“She had only used tampons for the very first time in the last two days.
“We were in Florida on a family vacation and she just wanted to use it to go swimming.
“The doctors said she had used the super plus absorbency when she didn’t need to.
“They contain a different kind of chemical with a higher potency, and she shouldn’t have used that.
“Devine had always used them. I don’t know if it was this particular package, as they did use the same box.
“It was more to do with the chemicals than the length of time they had them in for. They both didn’t sleep with them in.”
What are the symptoms of toxic shock syndrome?
Toxic shock syndrome (TSS) can come on quickly.
- a high temperature
- muscle aches
- a raised skin rash that feels like sandpaper
- flu-like symptoms
Call 999 or go to A&E if if a baby or young child has ay of these symptoms:
- blue, grey, pale or blotchy skin, lips or tongue – on brown or black skin, this may be easier to see on the palms of the hands or soles of the feet
- a rash that does not fade when you roll a glass over it, the same as meningitis
- difficulty breathing (you may notice grunting noises or their stomach sucking under their ribcage), breathlessness or breathing very fast
- a weak, high-pitched cry that’s not like their normal cry
- not responding like they normally do, or not interested in feeding or normal activities
- being sleepier than normal or difficult to wake
Source: The NHS
Javon says the ordeal left her daughters weaker and physically slower — and now she no longer allows any of her five daughters to use tampons.
Javon said: “The recovery was slow as they were very weak and it took a lot out of them.
“Their stamina was slower. It has now been about a year and they’ve gotten better, but initially they had to do things very slowly.
“Thank god neither one of them needed physical therapy, they just move slower.
“They don’t use tampons anymore. The family doctor and the doctor in Florida said they can’t use them.
“They’re not sure why but they don’t think they can handle the potency of the tampons. He reckons they never will.
“I’m worried it could happen to my other daughters. Nobody can use them so we don’t keep them in the house.
She added: “I wish people would pay attention to the different kinds of tampons.
“There are regular and super and super plus, but if you don’t really need the super plus, don’t use them.
“We were told by the infection control doctor in Florida that if you have light cycles you don’t need a super plus.
Read more on the Scottish Sun
“I would just not recommend tampons at all at this point. I advocate to [other mothers] not to use tampons at all as they’re not safe to use.
“I didn’t think people would believe it happened to two of my girls within 30 days of each other in the same year. That was unrealistic odds.”